Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 302, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 30, 2009, 10:56 PM CDT for Culberson County, Loving County, Reeves County, Texas; Eddy County, New Mexico. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2009, 10:56 PM CDT (03:56 UTC)
- Expired
- Jul 31, 2009, 12:00 AM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Eddy County, NM, Culberson County, TX, Loving County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 174 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 4:27 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1456 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:50 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 30, 6:50 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CDT THU JUL 30 2009
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS THIS EVENING WILL REMAIN WELL SOUTH OF
THE TAF SITES ACROSS THE BIG BEND AND DAVIS MOUNTAINS. A COMPLEX
OF THUNDERSTORMS CURRENTLY ACROSS EASTERN NEW MEXICO IS EXPECTED
TO TRACK SOUTHEAST AND IMPACT KCNM BY 05Z AND KINK-KMAF BETWEEN
08Z AND 10Z FOR TEMPO MVFR CONDITIONS. AFTER THIS COMPLEX DISSIPATES
IN THE PERMIAN BASIN IN THE MORNING EXPECT CEILINGS OF 4 TO 5 K
THROUGH MUCH OF THE DAY.
12
&&
.PREV DISCUSSION... /ISSUED 336 PM CDT THU JUL 30 2009/
DISCUSSION...
IN THE NEAR TERM...CONCERNS WILL REMAIN CENTERED ON THE
POSSIBILITY OF SOME SEVERE WEATHER ALONG WITH POSSIBLE FLASH
FLOODING. EARLY AFTERNOON SURFACE OBSERVATIONS ALONG WITH VISIBLE
SATELLITE IMAGERY SHOW A COLD FRONT LOCATED ALONG THE PECOS RIVER.
TEMPERATURES BEHIND THIS BOUNDARY WERE MAINLY IN THE 80S...WITH
MID 80S TO LOWER 90S AHEAD OF THE FRONT AS OF 19Z. TAKING A LOOK
AT THE LATEST KMAF SOUNDING ALONG WITH FORECAST SOUNDINGS REVEAL
DECENT FLOW ALOFT FOR THIS TIME OF THE YEAR. WNW 0-6KM BULK SHEAR
VECTORS AROUND 35-40KTS WILL BE PRESENT ACROSS A GOOD PORTION OF
THE AREA THIS AFTERNOON. THIS COUPLED WITH IMPRESSIVE SBCAPES AND
CONVERGENCE ALONG THE FRONT WILL ALLOW THUNDERSTORMS TO DEVELOP
THIS AFTERNOON AND EVENING FOR MOST AREAS WEST OF THE PECOS RIVER.
SEVERE THUNDERSTORMS ARE EXPECTED GIVEN WE SHOULD SEE A FEW
SUPERCELLS THROUGH THIS EVENING. THE MAIN CONCERN WILL BE DAMAGING
WINDS...WITH LOW END SEVERE HAIL ALSO POSSIBLE. WE WILL CONTINUE
TO MENTION SEVERE THUNDERSTORMS IN THE LATEST FORECAST. LATE
AFTERNOON AND EVENING RAIN CHANCES WERE ALSO INCREASED...
ESPECIALLY ACROSS THE DAVIS MOUNTAINS AND BIG BEND REGION. SOME
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE THIS...SO WE WILL KEEP THE
FLASH FLOOD WATCH GOING FOR MOST OF THE MOUNTAINS AND TRANS PECOS.
WE DID OPT TO REMOVE THE VAN HORN AND HIGHWAY 54 CORRIDOR AS
COVERAGE OF PRECIPITATION SHOULD BE A LITTLE LESS THAT FAR WEST.
LATER THIS EVENING AND INTO THE OVERNIGHT HOURS...CONCERNS WILL
SHIFT NORTH INTO THE PLAINS OF SOUTHEASTERN NEW MEXICO AND PERMIAN
BASIN REGION. WE EXPECT GOOD POTENTIAL FOR ANOTHER MCS TO AFFECT
THE AREA...THUS WE HAVE INCREASED RAIN CHANCES FOR THE MENTIONED
REGIONS. HEAVY RAINFALL WILL BE THE MAIN CONCERN...ALTHOUGH A
SEVERE WIND GUST IS POSSIBLE ON THE LEADING EDGE OF ANY ORGANIZED
CONVECTION. WE WILL CONTINUE THE FLASH FLOOD WATCH FOR FOR ALL
AREAS EAST OF THE PECOS RIVER. THE LATEST 4KM WRF-NMM ALONG WITH
SUPPORT FROM THE NAM12 AND GFS SUGGEST THE PLAINS OF SOUTHEASTERN
NEW MEXICO AND THE FAR WESTERN PERMIAN BASIN STAND THE BEST CHANCE
FOR HEAVY RAINFALL OVERNIGHT. WE HAVE INCREASED POPS ACROSS THE
MENTIONED AREAS. WE HAVE ALSO INCREASED POPS FOR THE PERMIAN BASIN
AND WESTERN LOW ROLLING PLAINS FRIDAY MORNING TO ACCOUNT FOR
REMNANT MCS SHOWERS AND THUNDERSTORMS. ADDITIONAL CONVECTION WILL
REMAIN POSSIBLE DURING THE AFTERNOON AND EVENING HOURS ON FRIDAY
AND AGAIN SATURDAY...ESPECIALLY WEST OF THE PECOS RIVER WHERE THE
GFS AND ECMWF DEPICT THE PRESENCE OF SOME MID-LEVEL SHORTWAVES.
LATE SATURDAY NIGHT INTO SUNDAY MORNING...THE GFS AND NAM SUGGEST
A COLD FRONT WILL APPROACH THE NORTHER PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS. WE HAVE INCREASED RAIN CHANCES SLIGHTLY TO
ACCOUNT FOR THIS POSSIBILITY. THE FORECAST WILL TREND DRIER AND
WARMER FOR SUNDAY INTO THE MIDDLE OF NEXT WEEK AS THE MEDIUM RANGE
MODELS SUGGEST MID AND UPPER LEVEL RIDGING WILL BE ON THE INCREASE
ACROSS OUR AREA.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...SOUTHERN
LEA COUNTY.
TX...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...
UPTON...WARD...WINKLER.
&&
78/06Hazardous weather outlook, Jul 30, 1:39 PM CDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 139 PM CDT THU JUL 30 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 139 PM CDT THU JUL 30 2009 /1239 PM MDT THU JUL 30 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS PORTIONS OF THE BIG BEND...DAVIS MOUNTAINS...AND LOWER TRANS PECOS REGION. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGER STORMS RESULTING IN A LOCALIZED FLASH FLOOD THREAT. LATER THIS EVENING...THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS AND THE PERMIAN BASIN. HEAVY RAINFALL...FREQUENT LIGHTNING...STRONG WINDS AND SMALL HAIL WILL BE THE MAIN THREATS WITH THESE STORMS. SOME WIND GUSTS MAY APPROACH OR EXCEED 60 MPH. FLASH FLOODING WILL ALSO BE POSSIBLE FOR THE PREVIOUSLY MENTIONED AREAS DUE TO THE RECENT HEAVY RAINFALL THAT HAS OCCURRED ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS FRIDAY AND A SLIGHT CHANCE FOR SATURDAY ACROSS MOST OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO. THE PRIMARY THREATS WILL BE HEAVY RAINFALL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 30, 6:57 PM CDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 657 PM CDT THU JUL 30 2009 TXZ081-310045- BIG BEND AREA- 657 PM CDT THU JUL 30 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL BREWSTER COUNTY AT 657 PM CDT...MOVING EAST AT 5 MPH. THIS STORM WILL AFFECT FARM TO MARKET ROUTE 2627. PEOPLE IN CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 30, 7:07 PM CDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 707 PM CDT THU JUL 30 2009 TXZ079-080-310030- PRESIDIO VALLEY-MARFA PLATEAU- 707 PM CDT THU JUL 30 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PRESIDIO COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 7 MILES NORTH OF REDFORD AT 707 PM CDT...MOVING SOUTHEAST AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN SOUTH CENTRAL PRESIDIO COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Local storm report, Jul 30, 7:19 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
719 PM CDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL PERSIMMON GAP 29.66N 103.18W
07/30/2009 E0.88 INCH BREWSTER TX PUBLIC
0553 PM TSTM WND GST PERSIMMON GAP 29.66N 103.18W
07/30/2009 E72 MPH BREWSTER TX PUBLIC
&&
SCHULDTLocal storm report, Jul 30, 7:31 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
731 PM CDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM FLASH FLOOD 30 SW PANTHER JUNCTION 29.02N 103.55W
07/30/2009 XXX XX PARK/FOREST SRVC
TWO FEET OF FLOWING OVER OVER ROUTE 16...APPROX. 6 MILES
EAST OF SANTA ELENA CANYON.
&&
32Local storm report, Jul 30, 10:17 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1017 PM CDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM HAIL LOCO HILLS 32.82N 103.98W
07/30/2009 E1.75 INCH EDDY NM LAW ENFORCEMENT
GOLF BALL HAIL WAS REPORTED BREAKING WINDSHIELDS.
&&
SCHULDTSpecial weather statement, Jul 30, 10:51 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1051 PM CDT THU JUL 30 2009 TXZ057-058-258-310415- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- GUADALUPE MOUNTAINS- 951 PM MDT THU JUL 30 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL CULBERSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF PINE SPRINGS AT 951 PM MDT/1051 PM CDT/...MOVING SOUTHEAST AT 30 MPH. STRONG GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:06 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 54 min |
| Jul 30, 8:00 PM CDT | Areal Flood Advisory | MAF | Presidio | 3 hr |
| Jul 30, 11:08 PM CDT | River Flood Warning | MAF | Presidio | 9 hr |
| Jul 30, 11:37 PM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Reeves | 113 min |
| Jul 30, 11:53 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 67 min |
| Jul 31, 12:41 AM CDT | Severe Thunderstorm Warning | MAF | Loving, Winkler | 64 min |
| Jul 31, 12:55 AM CDT | Flash Flood Warning | MAF | Culberson, Loving, Reeves, Ward | 2 hr |
| Jul 31, 1:10 AM CDT | Areal Flood Advisory | MAF | Andrews, Dawson, Gaines, Martin | 3 hr |
| Jul 31, 1:40 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines, Winkler | 3 hr |
| Jul 31, 1:43 AM CDT | Flash Flood Warning | MAF | Culberson | 4 hr |
| Jul 31, 1:57 AM CDT | Flash Flood Warning | MAF | Ward, Winkler | 3 hr |
| Jul 31, 2:08 AM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis, Pecos, Reeves | 3 hr |
| Jul 31, 2:40 AM CDT | Areal Flood Advisory | MAF | Pecos, Reeves, Ward | 2 hr |
| Jul 31, 2:42 AM CDT | Flash Flood Warning | MAF | Ector, Midland | 5 hr |
| Jul 31, 2:57 AM CDT | Flash Flood Warning | MAF | Culberson, Loving, Reeves, Ward | 3 hr |
| Jul 31, 3:41 AM CDT | Flash Flood Warning | MAF | Crane, Upton | 4 hr |
| Jul 31, 4:03 AM CDT | Areal Flood Advisory | MAF | Martin | 4 hr |
| Jul 31, 4:45 AM CDT | Areal Flood Advisory | MAF | Andrews, Gaines, Winkler | 3 hr |
| Jul 31, 4:50 AM CDT | Flash Flood Warning | MAF | Martin | 3 hr |
| Jul 31, 5:01 AM CDT | Flash Flood Warning | MAF | Glasscock, Reagan | 3 hr |
| Jul 31, 6:53 AM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 3 hr |
| Jul 31, 7:38 AM CDT | Flash Flood Warning | MAF | Ector, Midland | 112 min |
| Jul 31, 2:30 PM CDT | Areal Flood Advisory | MAF | Mitchell | 3 hr |
| Jul 31, 4:56 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Presidio | 3 hr |
| Jul 31, 5:45 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Jul 30, 8:57 PM CDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 63 min |
| Jul 30, 10:00 PM CDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 60 min |
| Jul 30, 10:01 PM CDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jul 30, 10:33 PM CDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Jul 30, 11:42 PM CDT | Areal Flood Advisory | MAF | Lea | 2 hr |
| Jul 31, 1:29 AM CDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Jul 31, 5:13 AM CDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.